South Dakota, 2013

Hail and Damaging Wind in South Dakota, August 28, 2013

August 28, 2013 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm moved through southwestern Custer County, producing hail and strong wind gusts in Dewey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved through southwestern Custer County, producing hail and strong wind gusts in Dewey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 28, 2:10 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT WED AUG 28 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 310 PM MDT WED AUG 28 2013

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY NOW STRETCHING
FROM FAR NORTHEASTERN WY THROUGH FAR SOUTHERN SD. UPPER LEVEL
ANALYSIS HAS HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN
PLAINS...WITH RIDGE EXTENDING NORTHWARD INTO THE NORTHERN PLAINS
AND UPPER MIDWEST. UPPER TROF IS IN PLACE OFF THE PACIFIC NW
COAST. WEAK SOUTHWESTERLY FLOW ALOFT REMAINS OVER THE ROCKIES INTO
THE NORTHERN HIGH PLAINS. SKIES ARE MOSTLY SUNNY/PARTLY CLOUDY
ACROSS THE AREA. IMBEDDED ENERGY IN THE FLOW ALOFT CONTINUES TO
BRING MOSTLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY RIGHT NOW
ACROSS PORTIONS OF WESTERN INTO CENTRAL SD. TEMPS RANGE FROM THE
80S OVER THE BLACK HILLS TO THE MID 90S OVER PORTIONS OF
NORTHEASTERN WY AND SOUTH CENTRAL SD. WITH DEWPOINTS AROUND
70...HEAT INDICIES OVER PORTIONS OF FAR SOUTH CENTRAL SD ARE NEAR
100 RIGHT NOW. WILL TRIM BACK HEAT ADVISORY FOR LATE THIS
AFTERNOON TO COVER JUST TRIPP COUNTY.

HOT CONDITIONS WILL PERSIST OVER THE AREA THROUGH THE END OF THE
WEEK AS A STAGNANT WEATHER PATTERN REMAINS ACROSS MUCH OF THE CONUS.
FOR LATE TODAY AND INTO TONIGHT...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...MAINLY TO THE NORTH OF THE
FRONTAL BOUNDARY FROM FAR NORTHEASTERN WY AND EASTERN MT THROUGH
MUCH OF WESTERN SD AND ND. THE BEST INSTABILITY IS PROGGED TO BE
ACROSS NORTHWESTERN SD AGAIN LATE THIS AFTERNOON AND EVENING...WITH
SHEAR MOST FAVORABLE ACROSS FAR NORTHERN SD INTO ND. THE BETTER
THREAT FOR SEVERE STORMS WILL GENERALLY BE ACROSS ND...BUT ISOLATED
STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE...ESPECIALLY TO THE
NORTH OF THE BLACK HILLS. ACTIVITY SHOULD TAPER OFF OVERNIGHT...BUT
COULD LINGER OVER FAR NORTHWESTERN SD UNTIL LATE TONIGHT. LOWS WILL
BE IN THE 60S AND LOWER 70S...WITH SOME 50S ACROSS THE HIGHER BLACK
HILLS.

FRONTAL BOUNDARY WILL SLOWLY DRIFT NORTH AND EAST LATER TONIGHT AND
THURSDAY...ALLOWING FOR DRIER AND HOTTER CONDITIONS FOR MOST AREAS
ON THURSDAY. WILL KEEP A SLIGHT CHANCE FOR A LATE DAY THUNDERSTORM
OVER THE BLACK HILLS. OTHERWISE...DRY CONDITIONS ARE EXPECTED FOR
THURSDAY AND THURSDAY NIGHT AS RIDGE SHIFTS FURTHER NORTH AND WEST
ACROSS THE REGION. HIGHS WILL BE IN THE 90S TO AROUND 100 ACROSS THE
PLAINS...WITH SOME 80S OVER THE BLACK HILLS. A HEAT ADVISORY MAY
BE NEEDED FOR FAR EASTERN PORTIONS OF THE AREA THURSDAY
AFTERNOON...BUT WILL LET MID SHIFT HAVE ANOTHER LOOK AT IT.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 310 PM MDT WED AUG 28 2013

UPPER LEVEL RIDGING WILL PERSIST ACROSS THE CWA THROUGH SATURDAY
BRINGING HOT WEATHER WITH PERIODIC CHANCES FOR TSRA. AN UPPER WAVE
WILL CROSS NORTH DAKOTA THROUGH SATURDAY...WITH AN ASSOCIATED COLD
FRONT BRINGING COOLER TEMPERATURES FOR SUNDAY. STRONG UPPER RIDING
WILL BUILD BACK IN FOR THE WORK WEEK RESULTING IN DRY CONDITIONS
AND ABOVE AVERAGE TEMPERATURES.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 310 PM MDT WED AUG 28 2013

ISOLATED TO SCATTERED TSRA WILL CONTINUE TO DEVELOP ACROSS THE
AREA THIS AFTERNOON AND EVENING. OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH THURSDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ049.

WY...NONE.
&&

SHORT TERM...26
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Aug 28, 2:36 AM MST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT WED AUG 28 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) WED AUG 28 2013

...HEAT ADVISORY TODAY OVER CENTRAL AND PORTIONS OF WESTERN SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY VALUES WILL RESULT IN
HEAT INDEX VALUES OF OVER 100 DEGREES OVER CENTRAL INTO PORTIONS OF
WESTERN SOUTH DAKOTA TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO
TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME
OF THESE STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH
DAMAGING WIND GUSTS AND LARGE HAIL...PARTICULARLY OVER PORTIONS OF
WESTERN SOUTH DAKOTA NORTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK
HILLS. SEVERE WEATHER IS NOT EXPECTED.

ON FRIDAY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY HAVE THE
POTENTIAL TO BECOME STRONG WITH HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 28, 1:23 PM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     7 NW THUNDER BUTTE      45.28N 101.78W
08/28/2013  E60 MPH          ZIEBACH            SD   PUBLIC

            24HR RAINFALL 2.00 INCHES

&&

KCLARK
Special weather statement, Aug 28, 6:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT WED AUG 28 2013

SDZ041-290215-
FALL RIVER SD-
744 PM MDT WED AUG 28 2013

...STRONG THUNDERSTORM OVER SOUTHERN FALL RIVER COUNTY...

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARDMORE...OR 25 MILES SOUTHEAST OF
EDGEMONT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARDMORE AND RUMFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4300 10363 4299 10388 4300 10391 4326 10372
      4306 10303 4299 10325 4299 10362
TIME...MOT...LOC 0143Z 221DEG 21KT 4301 10358

JC

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
August 28, 7:00 PM MST
Where
Custer County, Dewey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -104.040

Thunderstorm Wind, Custer

When
August 28, 7:00 PM MST
Where
Custer County, Dewey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.530, -104.040

The spotter estimated winds reached at least 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470775, 470777.